News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Dermatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Dermatology Answers List

Forum Name: Dermatology Topics

Question: Excessive sweating on head, face and back of neck


 maryb143 - Wed Aug 25, 2004 4:17 pm

I've been sweating profusely mostly on the back of my head and neck but also on my face. Is there any over the counter meds I can take to dry up or a topical I can put on? It's getting gross...
 maryb143 - Sun Aug 29, 2004 4:00 pm

Anyone have any suggestions or answers???
 Clank101267 - Sat Jul 16, 2005 8:51 pm

It could be hyperhidrosis. The are many "cures" for this. None of them have worked for me. However they effect people diffrently.
 sendmarksmail - Tue Aug 09, 2005 5:28 pm

Yea maryb143, I also have this problem. However, I sweat even when I just walk around the mall, whether it's warm or cold. Most people I see don't even break a single sweat. I have been looking for a way to get rid of this. Do you sometimes feel warm all over the body when this occurs? This is a serious problem for me.
 Mizzy44 - Sun Aug 21, 2005 4:18 pm

Hi Maryb,

Having Googled the subject of excessive sweating, I came upon this site! I've had this same problem for some years now, and rather assumed it to be caused by being overweight, but now I'm not so sure!

I always sweated heavily under the arms as a youngster, despite the heavy pads sewn in by my Mum to absorb it. Even those didn't work.

Now, however, it seems to have moved to my head! Sometimes I feel as though my head is about to boil over and the sweat just runs down my face, behind my ears and my back. As you say, it's gross and you really don't want to have to kiss anybody or even give them a hug as the sweat just seems to fly off YOU onto THEM!

Some people think its a nervous thing, but I'm not convinced. It can happen to me just sitting reading a book, or surfing the net. What's to be nervous about?

All I know is that it's driving me crackers, but I can't face the thought of the invasive surgery that seems to be recommended by various doctors.

It doesn't seem to bad on a fella, but when you're dressed and made up to go to a ball (as we have to go to on Tuesday!) then you just worry about the make-up streaking and running down your cleavage, or worse - the mascara running into your eyes and stinging horribly. Nothing that men have to worry about.

Any help with this problem would be grealy apreciated.

Cheers,
Mizzy
 liquidestates - Thu Aug 25, 2005 11:46 am

Reading these posts makes one wonder just how many others have this problem. Occasionally during the day, sometimes after eating, sometimes not, but more often at night, I will suddenly be very hot when no one else in the room is.I am 58 years old and past menopause (I would think). I have prescriptions for Effexor (275 mg), xanax as needed (rarely), protonix. I am 5 1/2 weeks post surgical for a ruptured diverticuli, that resulted in the entire abdomen being infected. That seems to have resolved itself, I am no longer on antibotics and am recovering at a rate that stonishes my surgeon. When these "spells" occur I can touch my scalp and it is extremely hot to the touch, which seems would be a circulatory condition. My head will break into a sweat and I am miserable until I can cool down. I can remember my mother talking about my having this problem as a small child. When laid down for a nap I would wake up with dripping hair. Anyone have a guess as to cause or remedy? Thank you very much for your time! Liquidestates
 geniep - Tue Nov 01, 2005 11:43 am

In reply to several posts about excessive head sweats, I now seem to be cured. The cause was taking HRT - in particular Premique. Everything was fine for about a year then the sweats started but I did not associate it with Premique (and excessive sweating is not stated as a side effect on their literature). I came across this subject on the UK website. http://www.netdoctor.co.uk/ate/skinandhair/206789.html .

This site intimates that Premique could be the cause, I stopped taking it and the sweats also stopped.

An alternative to heavy sweating is to have an operation but take care - when reading up on the necessary op - though the surgeon had told me it was a simple op - it may have been to him - but I didn't fancy having my lung deliberately collapsed to enable the op to take place
 geniep - Tue Nov 01, 2005 11:51 am

An additional note to my previous response. Though the excessive head sweats ceased on stopping taking the prescription HRT, I still experienced hot flushes (or flashes), these were annoying so I am now taking a herbal remedy of Black Cohosh and Agnus Castus (both available over the counter in England), and these are extremely effective. Good luck to fellow sufferers, I know how awful it can be. Even more annoying when you are taking a product which you believe to be helping you and it isn't.
 29anonym12 - Mon Feb 06, 2006 2:42 pm

When I was young (teens) the sweating was in my hands and underarms. Now at 60 my hands and underarms are normal to dry while my head is so wet I can actually squeegee it off with the side of my hand and lately my back is similarly covered with perspiration. Stimulants such as caffeine seem to be triggers or to exacerbate the problem if it's already started. Mornings after showering are the typical time when the sweating begins but also with stress and when hungry. I haven't found any doctor who showed a bit of interest in this. I take inderal, synthroid, lipitor. Have had this problem both before and since heart bypass surgery about one year ago.
 moki - Fri Sep 18, 2009 7:29 pm

I have the same problem with upper body (from collar bones and up) heavy sweating. It started many years ago with heavy upper body night sweats. This has evolved into heavy upper body sweating anytime it's not comfortably cool.

But I am the opposite of all the typical profiles...I am young, male, muscularly lean, fit and an athlete. I've concluded that if it was cancer, I would have been dead a long time ago (since the night sweats started 20 years ago...am 45 now), and the few doctors I've brought this topic up with have agreed.

I still sweat at night so much that it soaks right through the pillow case and into the pillows basically ruining them. This is colossally inconvenient and embarrassing...yet sad that there seems to be no help or answers at all out there.

The only help I have ever found is sleeping with a fan on me through the night. This greatly minimizes sweating. but for the rest of the waking day, I am at it's mercy...and it has none.
 Dr.M.jagesh kamath - Mon Sep 21, 2009 11:18 am

User avatar Hello,Hyperhidrosis as it is known is of two types.Primary localized- like involving palms and soles and the other generalized.You have the first type involving the head and neck.No specific cause has been identified and the treatment modalities seem limited.The drugs prescribed like probanthine can cause generalized dryness.Diabetes needs to be ruled out.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here